New Mexico, 2007

Tornado and Hail in New Mexico, June 24 to 25, 2007

June 24 to 25, 2007 · NWS EPZ · 2 events in 1 county or zone

Cool pockets of air aloft dropping down the front side of an upper high moved over a moist air mass and triggered severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Cool pockets of air aloft dropping down the front side of an upper high moved over a moist air mass and triggered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 24, 1:15 PM MST, 1 hour earlier.

Area forecast discussion, Jun 24, 1:15 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
215 PM MDT SUN JUN 24 2007

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL CONTINUE TO BRING MOSTLY DRY AND HOT
WEATHER ACROSS MOST OF THE BORDERLAND UP TO MIDWEEK. THERE REMAINS
A SLIGHT RISK FOR LATE AFTERNOON AND EVENING THUNDERSTORMS
PRIMARILY EAST OF AN ALAMOGORDO FORT HANCOCK LINE. AFTER MIDWEEK...
THE UPPER LEVEL HIGH WILL GRADUALLY ERODE SOME ALLOWING MORE
LOW AND MID LEVEL MOISTURE TO MOVE WESTWARD INTO THE BORDERLAND...WHICH
IN TURN WILL LOWER DAYTIME TEMPERATURES A LITTLE AND BRING SOMEWHAT
BETTER CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS.

&&
.DISCUSSION...
AGAIN...VERY LITTLE CHANGE MADE TO PREVIOUS FORECAST PACKAGE. STRONG
PERSISTENT SUB TROPICAL RIDGING ALOFT POSITIVELY TILTED FROM
ARIZ/NMEX NORTHEASTWARD MAINTAINS ITS GRIP OVER THE BORDERLAND. H5
TEMPS WILL CONTINUE IN THE -6C RANGE UP TO MIDWEEK. MEANWHILE AN UPPER
LEVEL LOW OVER CENTRAL TEXAS SERVES AS A FOCUS FOR CONVECTION BUT
IS UNABLE TO PUSH WESTWARD AGAINST OUR SUBTROPICAL HIGH. THUS WE
REMAIN FAIRLY LOCKED INTO A STAGNANT PATTERN WITH BASICALLY AIR WITH
DEW POINTS LESS THAN 40 WEST OF KTCS-KALM-FT HANCOCK LINE. ANY ISOLATED
CONVECTION WILL BE IN THE EASTERN THIRD OF THE CWA AND EASTWARD
PROBABLY THROUGH TUESDAY WITH SOME BUILDUPS POSSIBLE OVER THE GILA
WILDERNESS DURING THE AFTN/EVENING HOURS AND DRY LTG IS POSSIBLE BY TUESDAY
AFTERNOON. BY MIDWEEK BOTH NAM AND GFS SUGGEST A GRADUAL WEAKENING
AND SLOW NORTH DISPLACEMENT OF THE SUBTROPICAL RIDGE...PERHAPS
ENOUGH TO ALLOW THE TEXAS MOISTURE AND THE LOW AND MID LEVELS TO CREEP
FARTHER WEST. THUS WILL PROPORTIONATELY INCREASE POPS WESTWARD OVER
THE CWA ACCORDINGLY TO THE GRADUAL DROP IN AFTN HIGH
TEMPS WEDNESDAY INTO THE LATTER HALF OF THE WEEK BUT NOTHING
DRAMATIC SEEN AT THIS TIME.

IN THE LONGER TERM...GFSLR IS STILL FAIRLY CONSISTENT WITH THE
IDEA THAT AFTER AROUND 200 HOURS OUT (AROUND JULY 2) THE SUBTROPICAL
HIGH OVER THE SOUTHWEST WILL LIFT FAR ENOUGH NORTH INTO THE CENTRAL
ROCKIES (BUT STILL INFLUENCING ARIZ/NMEX) TO ALLOW MORE EAST SOUTHEAST
FLOW (VS THE NORTHEAST WE SEE NOW) ALOFT AT ALL LEVELS SUGGESTING
MORE OF MONSOONAL PATTERN...AND THUS PERHAPS IN ABOUT A WEEK WE MIGHT
BE ABLE TO START OUR MONSOONAL PATTERN. THUS WE CAN END THIS
DISCUSSION WITH SOME
LIGHT AT THE END OF THE PROVERBIAL TUNNEL.

&&

.AVIATION...
25/00Z-26/00Z...VFR EXCEPT ISOLATED AREAS 21Z-03Z MAINLY EAST OF
THE RIO GRANDE ISOLATED TSTM WITH BRIEF MVFR/MOGR TURBC...

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73 101  73 101  74 /  10   0  10   0  10
SIERRA BLANCA TX        64  95  66  97  65 /  10  10  10  10  10
LAS CRUCES              69 102  69 101  70 /  10   0  10   0  10
ALAMOGORDO              64 100  64 100  65 /  10  10  10  10  10
CLOUDCROFT              49  76  50  78  51 /  10  10  10  20  20
TRUTH OR CONSEQUENCES   66  99  66 101  67 /  10   0  10  10  10
SILVER CITY             59  94  60  92  61 /  10   0  10  10  10
DEMING                  66 102  66 101  67 /  10   0   0   0   0
LORDSBURG               67 102  67 101  68 /  10   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

20/20  NOVLAN
Hazardous weather outlook, Jun 24, 10:00 AM MST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1100 AM MDT SUN JUN 24 2007

NMZ022>025-030>032-TXZ055-056-251800-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1100 AM MDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED AFTERNOON
AND EVENING THUNDERSTORMS MAINLY OTERO...EAST EL PASO...HUDSPETH
COUNTIES AND EAST. SMALL HAIL...HEAVY RAIN AND BRIEF STRONG WIND
GUSTS ARE POSSIBLE WITH STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED
THUNDERSTORMS MAINLY EAST OF THE RIO GRANDE MONDAY AND TUESDAY.
THUNDERSTORM COVERAGE WILL BEGIN TO GRADUALLY INCREASE ALL AREAS AND
START TO MOVE FARTHER WEST WEDNESDAY THROUGH SATURDAY AS UPPER LEVEL
HIGH PRESSURE SLOWLY BEGINS TO WEAKEN AND AN UPPER LEVEL DISTURBANCE
APPROACHES THE AREA FROM THE EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NOVLAN

The radar

The Holloman AFB radar (KHDX), 41 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Otero

When
June 24, 2:15 PM MST to 2:30 PM MST
Where
Otero County, 1.87 mi SSE of Cloudcroft
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
32.947, -105.713

Hail up to ping pong size accumulated to a 2 inch depth about 2 miles southeast of Cloudcroft. The majority of the hailstones were nickel size.

Tornado, Otero

When
June 25, 1:47 PM MST to 1:55 PM MST
Where
Otero County, 3.27 mi S of Cloudcroft to 3.47 mi S of Cloudcroft
Rating
EF0
Path length
0.19 mi
Path width
20 yd
Reported by
Other Federal Agency
Coordinates
32.923, -105.719

A small rope-like tornado was reported by weather observers at Holloman AFB. It was observed for 8 minutes over the Sacramento Mountains beneath a thunderstorm about 3 miles southeast of Cloudcroft. The tornado was nearly stationary while the thunderstorm moved south.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyThe tornado archive for New Mexico, 2007Warnings in New Mexico, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42804, 42805.